Florida, 2024

Wildfire in Florida, April 9 to 10, 2024

April 9 to 10, 2024 · NWS MFL · 1 event in 1 county or zone

Very dry conditions across South Florida, especially interior sections, allowed a wildfire to burn in inland Collier County. The fire was quickly contained on April 9th, but reignited shortly on the 10th, due to a lack of rain and gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Very dry conditions across South Florida, especially interior sections, allowed a wildfire to burn in inland Collier County. The fire was quickly contained on April 9th, but reignited shortly on the 10th, due to a lack of rain and gusty winds. Smoke from the fire produced very low visibility in the area periodically over the course of the fire's lifespan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 9, 6:52 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 6:52 AM EST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Miami FL
752 AM EDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 315 AM EDT Tue Apr 9 2024

High pressure over the western Atlantic will remain in control
today, resulting in yet another pleasant day of dry weather in
South Florida. Breezy E/SE winds will occasionally gust to around
25 mph during the afternoon. High temps will be around 80 along
the East Coast metro, with mid-80s over the interior and Gulf
Coast areas.

On Wednesday, the weather pattern will start to show signs of
change as winds gradually turn southeasterly to southerly across
the area in response to high pressure pushing further offshore and
a surface low developing over the Ark-La-Tex region. Conditions
will remain mostly dry, but increasing moisture and convergent
flow may result in a few brief passing showers along the East
Coast (<10% chance). Highs on Wednesday will start to increase,
rising into the low to mid 80s across the East Coast, and into the
upper 80s to around 90 across interior and Gulf Coast areas.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 315 AM EDT Tue Apr 9 2024

On Thursday morning, the aforementioned mid-level trough will
move over the Lower Mississippi Valley, with the associated
surface low kicking northeast across the Ohio Valley. The cold
front associated with this system will stretch south into North-
Central Florida. Out ahead of this frontal boundary, winds will
become breezy and turn south-southwesterly across South Florida,
ushering in a warmer airmass. By early afternoon, high
temperatures will reach into the upper 80s to low 90s across the
area, with heat index values approaching triple digits. As the
front approaches and begins to move through the area in the late
afternoon and evening hours, chances for showers will increase
from northwest to southeast. While the exact details remain
uncertain regarding thunderstorm development, model trends
continue to show the best mid level support and dynamics remaining
well off to the north of the region. With that in mind, we will
keep only slight chances for thunderstorms at this time.

Behind the front, high pressure will build back into the region
on Friday and into the upcoming weekend bringing a return to dry
conditions across South Florida. High temperatures will remain in
the low to mid 80s across most areas on Friday and into the
upcoming weekend.

&&

.AVIATION...
(12Z TAFS)
Issued at 748 AM EDT Tue Apr 9 2024

Generally VFR conditions will prevail through the period. A
SCT/BKN 3000-5000 ft cloud deck could lead to brief period of
MVFR conditions this morning. Gusty winds to 25-28 kts return
after 15Z, and remains in the 10-12 kts range tonight.

&&

.MARINE...
Issued at 315 AM EDT Tue Apr 9 2024

Fresh to strong east-southeast winds will continue today,
resulting in hazardous marine conditions across the Atlantic
waters. Seas will build to 4-7 ft in the Atlantic, with seas of
2-4 ft in the Gulf. An SCA is in effect for the Atlantic through
Wednesday morning. Hazardous marine conditions are expected to
continue in the Atlantic through at least Thursday before a cold
front crosses the area late in the week. Hazardous conditions may
also be possible in the Gulf late Wednesday into Thursday.

&&

.BEACHES...
Issued at 315 AM EDT Tue Apr 9 2024

Onshore east-southeast flow through mid week will result in a
high risk of rip currents for the Atlantic beaches. A cold front
late in the week may result in an elevated threat of rip currents
for the Gulf beaches, while keeping an elevated threat for the
Atlantic beaches due to a lingering swell.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  72  82  75 /   0  10   0   0
West Kendall     81  68  84  71 /   0  10   0   0
Opa-Locka        81  70  84  73 /   0   0   0   0
Homestead        80  71  83  73 /  10  10   0   0
Fort Lauderdale  78  71  81  74 /  10   0   0   0
N Ft Lauderdale  78  71  82  74 /  10  10   0   0
Pembroke Pines   81  70  84  73 /  10   0   0   0
West Palm Beach  78  69  82  73 /   0  10   0   0
Boca Raton       80  71  83  73 /   0  10   0   0
Naples           85  68  86  73 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 11 AM EDT this morning for AMZ630.

     Small Craft Advisory until 8 AM EDT Wednesday for AMZ650-651-670-
     671.

GM...None.
&&

SHORT TERM...Culver
LONG TERM....Culver
AVIATION...ATV
Hazardous weather outlook, Apr 9, 8:32 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
932 AM EDT Tue Apr 9 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
101345-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
932 AM EDT Tue Apr 9 2024

...High Risk of Rip Currents Atlantic Coast Beaches...
...Hazardous Marine Conditions Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip currents: There is a high risk of rip currents for the Atlantic
Coast Beaches.

Marine: Hazardous marine conditions will continue across the
Atlantic waters and Biscayne Bay with easterly wind gusts in the
25 to 28 kts range this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A high risk of rip currents will remain in place through the middle
of the week across the Atlantic Coast beaches as onshore flow
remains elevated.

Hazardous marine conditions may continue through the middle of the
week across the Atlantic waters as east southeasterly wind flow
remains elevated and seas increase.

Chances for isolated thunderstorms return later this week as a front
approaches the area.

Increasingly dry air moving in over the area late this week could
lead to heightened fire weather concerns across interior and
southwest FL.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Collier County

When
April 9, 12:00 PM EST to April 10, 7:00 PM EST
Where
Inland Collier County forecast zone
Property damage
$42,000
Reported by
Fire Department/Rescue
Coordinates
26.099, -81.381 (the zone’s center; the record gives no point)

There were reports of road closures, including areas on 6th Ave NE and 4th Ave NE, due to the 6th Avenue NE Fire. There were evacuation orders in effect for several residences along 6th Ave NE in Golden Gates Estates. The fire caused the loss of property in residence yards, but no damage to the homes or injuries. The source of the wildfire is unknown. Despite reignition of hot spots, the burn was minimal and led to a total acreage burn scar of 10 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174075.